UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 11

of 'Cutaneous side effects of conventional chemotherapy agents'

11
TI
Discrete pigmentation after chemotherapy.
AU
Singal R, Tunnessen WW Jr, Wiley JM, Hood AF
SO
Pediatr Dermatol. 1991;8(3):231.
 
Discrete areas of cutaneous hyperpigmentation were seen in two children with metastatic sarcoma who received chemotherapeutic bone marrow ablation with cyclophosphamide, etoposide, and carboplatin prior to autologous bone marrow transplantation. The hyperpigmented patches occurred only in areas of skin occluded by tape, electrocardiogram pads, or elastic bandages. Identical skin findings were reported in five adult women who received intravenous thiotepa and cyclophosphamide. Measurable levels of thiotepa were detected in these patients' serum, skin, sweat, and occluded gauze, suggesting that the chemical was excreted onto the skin surface in sweat and accumulated under occlusive dressing, thus producing some toxic effect on the epidermis or melanocytes resulting in abnormal pigmentation. We suspect that a similar mechanism was operative in our patients to produce the unusual patterned hyperpigmentation, and suggest that this complication may be prevented by minimizing sweat accumulation in areas occluded by adhesive materials.
AD
Department of Dermatology, Johns Hopkins University School of Medicine, Baltimore, Maryland.
PMID